Does Trazodone Need To Be Tapered?

In our latest question and answer, the pharmacist discusses whether or not the drug trazodone needs to be tapered.

Question

if you have been on trazodone 50mg for 2 or 3 years, do you have to taper off this low dose? How long if you must taper, and by how many milligrams per week?

Asked by Rody On Jul 01, 2021

Answered by
Medical Content Reviewed By HelloPharmacist Staff

Published Jul 01, 2021
Last updated Mar 03, 2022

Key points

  • It is recommended to avoid abruptly stopping trazodone as it can result in “discontinuation syndrome” (i.e. withdrawal effects).
  • You should work with your physician to taper off this medication. They will probably recommend a gradual taper over the course of a month.
  • There are no specific guidelines on how to stop trazodone, but doing so slowly and in a gradual way is your best option.

Hi Rody and thank you for reaching out to us.

Trazodone is a tetracyclic antidepressant. It can be used at high doses to help treat depression, but, more commonly, it’s used at lower doses to help you fall asleep.

It is usually well tolerated at the lower doses that are used for sleep, but at higher doses, it is associated with more side effects, such as as nausea, dizziness and 'flu-like' symptoms. These are the symptoms that can also occur if you stop taking trazodone too quickly.

Can You Stop Trazodone 'Cold-Turkey'?

Trazodone is technically an antidepressant and has a complex mechanism of action, affecting numerous neurotransmitters in the brain (e.g. serotonin). Therefore, it is not recommended to abruptly stop taking trazodone. Per the FDA-approved drug labeling insert (i.e. prescribing information):

“A gradual reduction in dosage rather than abrupt cessation is recommended whenever possible… Advise patients not to abruptly discontinue trazodone and to discuss any tapering regimen with their healthcare provider. Adverse reactions can occur when trazodone is discontinued.”

Trazodone Prescribing Information

Some of these potential adverse reactions of stopping trazodone too quickly include:

  • Nausea
  • Sweating
  • Mood changes
  • Irritability
  • Dizziness
  • Tremor
  • Anxiety
  • Confusion
  • Headache
  • Lethargy
  • Tinnitus

Even though a gradual reduction in dose is recommend, there are no specific guidelines on how to safely do so.

Tapering recommendations are generally anecdotal and there is no 'one-size fits all' method.

I would recommend that you contact and work with your physician to reduce the dose. Since they have prescribed this to you, and you are under their care, they should be involved in helping you to taper off trazodone.

Tapering Recommendations

Most published evidence points to tapering off trazodone over the course of at least 3 to 4 weeks to reduce the risk and severity of withdrawal reactions. This translates to cutting your dose by around 25% per week.

With each dose reduction, if you seem to be tolerating the new reduced dose without any issues, then continue on with your taper as planned by you and your provider. If you are experiencing issues, you may want to go back to your previously well tolerated dose and taper in a slower manner.

In your situation, fortunately, you are already starting at a lower dose (50mg), so I don’t think that you will have too many issues. An example taper for this dose would be:

  • 37.5mg for one week
  • 25mg for one week
  • 12.5 mg for one week

Again, you're on a low dose already, so the length of taper would be relatively short and you likely won't have too many issues with withdrawal reactions.

Please make sure you are tapering under the supervision of your physician so you can be appropriately monitored.

Thanks for reaching out to us and I hope this helps!

References

  • Desyrel Prescribing Information, FDA
  • Stopping antidepressants: Clinical considerations, Pharmacy Today

About the Pharmacist

Dr. Brian Staiger, PharmD

Dr. Brian has been practicing pharmacy for over 11 years and has wide-ranging experiences in many different areas of the profession. From retail, clinical and administrative responsibilities, he's your knowledgeable and go-to source for all your pharmacy and medication-related questions! Feel free to send him an email at Hello@HelloPharmacist.com!

Recent Questions